Alert archive / Utah / Flash Flood Warnings in 2020
Flash Flood Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 27, 2020, 1:09 PM MDT for Wayne County, Utah. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2020, 1:09 PM MDT (19:09 UTC)
- Expired
- Jul 27, 2020, 7:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 2:29 PM MDT | FLASH FLOOD | Capitol Reef Np, UT | SULPHUR CREEK ROSE 3 FEET NEAR HOLT DRAW ON THE WEST EDGE OF THE PARK. |
| Jul 27, 6:35 PM MDT | FLASH FLOOD | 2 Ese Fruita, UT | STATE ROUTE 24 CLOSED AT MP 82 DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 2279 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938
WGUS55 KSLC 271909
FFWSLC
UTC055-272300-
/O.NEW.KSLC.FF.W.0019.200727T1909Z-200727T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
109 PM MDT Mon Jul 27 2020
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Wayne County in southern Utah...
* Until 500 PM MDT.
* At 109 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen near Torrey. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams
and normally dry washes.
* Some locations that will experience flash flooding include...
Capitol Reef National Park, Torrey and Fruita.
This includes the following streams and drainages...
Pleasant Creek, Boulder Creek, Deep Creek, Carcass Creek, Fish
Creek, Sulphur Creek, Fremont River and Cottonwood Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3836 11143 3825 11143 3826 11112 3829 11112
3834 11131
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LC4 follow-up statements
894
WGUS75 KSLC 272044
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
244 PM MDT Mon Jul 27 2020
UTC055-272300-
/O.CON.KSLC.FF.W.0019.000000T0000Z-200727T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
244 PM MDT Mon Jul 27 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR WEST CENTRAL WAYNE COUNTY...
At 244 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2.5 inches of rain have
fallen near Torrey and the headwaters of Sulphur Creek and the
Fremont River. Flash flooding is already occurring along Sulphur
Creek.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of dry washes, creeks
and streams.
Some locations that will experience flash flooding include...
Capitol Reef National Park, Torrey and Fruita.
This includes the following streams and drainages...
Pleasant Creek, Boulder Creek, Deep Creek, Carcass Creek, Fish
Creek, Sulphur Creek, Fremont River and Cottonwood Creek.
Sulphur Creek rose 3 feet near the western boundary of Capitol Reef
National Park. The flood wave along Sulphur Creek is expected to
reach the Capitol Reef visitor center around 315 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3836 11143 3825 11143 3826 11112 3829 11112
3834 11131
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LC873
WGUS55 KSLC 272228
FFWSLC
UTC055-280100-
/O.EXT.KSLC.FF.W.0019.000000T0000Z-200728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
428 PM MDT Mon Jul 27 2020
The National Weather Service in Salt Lake City has extended the
* Flash Flood Warning for...
West Central Wayne County in southern Utah...
* Until 700 PM MDT.
* At 428 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.5 inches of
rain have fallen in the past hour. This is in addition to the 1 to
2 inches that fell earlier.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of dry washes, creeks
and streams.
* Some locations that will experience flash flooding include...
Capitol Reef National Park, Torrey and Fruita.
This includes the following streams and drainages...
Pleasant Creek, Boulder Creek, Deep Creek, Carcass Creek, Fish
Creek, Sulphur Creek, Fremont River and Cottonwood Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3836 11143 3825 11143 3826 11112 3829 11112
3834 11131
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LC409
WGUS75 KSLC 272359
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
559 PM MDT Mon Jul 27 2020
UTC055-280100-
/O.CON.KSLC.FF.W.0019.000000T0000Z-200728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
559 PM MDT Mon Jul 27 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WEST CENTRAL WAYNE COUNTY...
At 559 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.75 and 1.5 inches of rain
have fallen in the past 2 hours. This is in addition to the 1 to 2
inches that fell earlier.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of dry washes, creeks
and streams.
Some locations that will experience flash flooding include...
Capitol Reef National Park, Torrey and Fruita.
This includes the following streams and drainages...
Pleasant Creek, Boulder Creek, Deep Creek, Carcass Creek, Fish
Creek, Sulphur Creek, Fremont River and Cottonwood Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3836 11143 3825 11143 3826 11112 3829 11112
3834 11131
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LC109
WGUS75 KSLC 280059
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
659 PM MDT Mon Jul 27 2020
UTC055-280109-
/O.EXP.KSLC.FF.W.0019.000000T0000Z-200728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
659 PM MDT Mon Jul 27 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WEST
CENTRAL WAYNE COUNTY...
The heavy rain has trended lighter across the area. Runoff from
earlier flash flooding will gradually recede through the evening
hours. Highway 24 through Capitol Reef National Park has been closed
due to flooding. Please continue to heed remaining road closures.
LAT...LON 3836 11143 3825 11143 3826 11112 3829 11112
3834 11131
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:16 AM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 27, 10:16 AM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1016 AM MDT Mon Jul 27 2020 .SYNOPSIS...An upper level trough will move across the Great Basin today through tonight from southwest to northeast. High pressure aloft will strengthen over the interior west beginning midweek, bringing hot and dry conditions through the end of the week. && .DISCUSSION...A weak disturbance moving northeast across the southern Wasatch Front at sunrise created a swath of clouds and a few showers but has now mostly moved into southwest Wyoming. Clouds have been decreasing in Wasatch Back and this trend is expected to continue into southwest Wyoming by midday. Made an update earlier to reflect this change. Farther south, the leading edge of the upper level trough swinging across the Great Basin is creating a few showers and thunderstorms along the Nevada/Utah border west of Cedar City this morning. As this trough moves northeast into Utah this afternoon showers and thunderstorms will become more widespread. However, there is somewhat of a subsidence layer between 460-500mb that was observed on the SLC and Flagstaff 12Z sounding this morning which will inhibit most convection east of I-15 through midday. As the trough moves into southwestern Utah early this afternoon this cap is expected to dissolve over the southwest initially and then west central and the south this afternoon and into northern Utah late this afternoon through tonight. The 300 mb trough becomes more negatively tilted by this evening creating more widespread and stronger lift. Current forecast looks reasonable with higher PoPs moving into northern Utah tonight, although may have to expand the likely PoPs beyond midnight across the north. Also, the trend of lowering PoPs across the south is on target as well with the subsidence behind the trough likely to kill the convection rather rapidly this evening. Have lowered the PoPs across the southwest and south for this morning due to the aforementioned reasoning. Rest of package in good shape. && .AVIATION...Light southerly flow should switch to a light northerly flow around 21z. Vicinity showers by 00z will develop along the higher terrain. Scattered clouds along the terrain may obscure the mountains after 00z. There is a 30% change for some embedded thunderstorms that may bring additional hazards to the terminal beginning around 02z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...Struthwolf AVIATION...Woodward For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 27, 6:19 AM MDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 619 AM MDT Mon Jul 27 2020 UTZ001>016-019>021-517-518-WYZ021-281200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 619 AM MDT Mon Jul 27 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight A weather system will bring showers and thunderstorms to much of the area today. Lightning and strong gusty winds will be the main threats with these storms, with locally heavy rainfall also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will remain possible Tuesday across northern Utah and southwest Wyoming. Otherwise high pressure will bring hot and dry conditions to the outlook area through the remainder of the week and into the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:22 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 27, 2:05 PM MDT | Special Weather Statement | SLC | Millard | 40 min |
| Jul 27, 2:12 PM MDT | Special Weather Statement | SLC | Piute | 33 min |
| Jul 27, 5:27 PM MDT | Special Weather Statement | SLC | Salt Lake, Utah | 33 min |
Nearby
Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.